Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 138, NWS Pittsburgh, PA

July 21, 2008Belmont County, Harrison County, Jefferson County, Ohio; Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 21, 2008, 7:58 PM EDT for Belmont County, Harrison County, Jefferson County, Ohio; Marshall County, Ohio County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 7:58 PM EDT (23:58 UTC)
Expired
Jul 21, 2008, 9:00 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Belmont County, OH, Harrison County, OH, Jefferson County, OH, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 12.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:36 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 2:36 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT MON JUL 21 2008

.SYNOPSIS...
LOW PRESSURE WILL AFFECT THE REGION INTO WEDNESDAY...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING DRIER
AND COOLER CONDITIONS FOR THE LAST HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS NW PA
CLOSE TO THE SURFACE FRONTAL BOUNDARY...AND ACROSS EASTERN OHIO
IN ADVANCE OF A SHORTWAVE. AS THE WAVE CONTINUES TO APPROACH...THE
CONVECTIVE ACTIVITY WILL SPREAD SOUTH AND EAST ACROSS SW PA AND
POINTS SOUTH BY LATE THIS AFTN. WITH SUFFICIENT DEEP LAYER SHEAR...A
FEW STORMS COULD PRODUCE GUSTY/LOCALLY SEVERE WIND GUSTS THROUGH
THIS EVENING. ACTIVITY WILL DECREASE OVERNIGHT WITH AREAS OF LOW
CLOUDS/FOG IN THE VALLEYS BY SUNRISE. THE NEXT WAVE WILL CROSS THE
AREA TUESDAY...BRINGING THE NEXT ROUND OF SCATTERED SHWRS/TSTMS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE UPPER LEVEL LOW WILL CROSS THE LOWER GREAT LAKES TUESDAY
NIGHT/WEDNESDAY. WITH THE SURFACE BOUNDARY MOVING TO THE
SOUTH...THINK PRECIP COVERAGE WILL DECREASE...ENDING ACROSS OHIO
AND NW PA WEDNESDAY...AND ACROSS THE RIDGES WEDNESDAY NIGHT. HIGH
PRESSURE WILL BUILD INTO THE REGION THURSDAY FOR DRY AND SEASONABLY
COOL CONDITIONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER AND COOLER TEMPERATURES
THROUGH FRIDAY. ANOTHER SERIES OF VORTICITY MAXES ROTATE INTO THE
EASTERN LONG WAVE POSITION OVER THE WEEKEND. 12Z GFS AND 00Z ECMWF
COMING INTO BETTER AGREEMENT ON FRONTAL TIMING LATE SATURDAY WITH
POSSIBILITY OF SECONDARY IMPULSE ON SUNDAY. WILL KEEP CHANCE OF
SHOWERS THROUGH THE WEEKEND WITH BEST CHANCE SATURDAY AFTERNOON
AND EVENING.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CLOUD TOPS CONTINUE TO WARM ON THE AREA OF THUNDERSTORMS IN
NORTHWEST OHIO. HOWEVER SOME CONVECTION IS BREAKING OUT AHEAD OF THE
ORIGINAL AREA OF THUNDERSTORMS. NEW COMPLEX BLOSSOMING IN SOUTHERN
INDIANA WILL LIKELY BLOCK MOISTURE FOR NORTHERN AREA AND LIMIT
SEVERITY OF STORMS TO THE NORTH. SCATTERED NORTHERN TSTMS ARE
BREAKING OUT AHEAD OF THE NORTHERN AREA AND HAVE PLACED 2-3 HOUR
PERIOD OF THUNDERSTORMS WITH IFR CONDS AND GUSTS TO 40KTS IN ALL
TERMINALS THIS EVENING. EXPECT TSTMS TO REACH ZZV AROUND 19Z...
WESTERN PA BORDER AROUND 21Z...LBE-DUJ LINE BY 23Z.

CONDITIONS LOWERING TO MVFR VISIBILITY AFTER 06Z AND IFR CIGS AND
VISIBILITIES AROUND SUNRISE. CONDITIONS IMPROVING TO VFR 15-16Z.

ANOTHER VORT MAX ROTATING THROUGH THE FLOW WILL BRING ANOTHER ROUND
OF THUNDERSTORMS LATE TUES AND TUESDAY NIGHT.  THUNDERSTORMS MAY
LINGER INTO WEDNESDAY MORNING AT EASTERN TERMINALS...OTHERWISE DRY
CONDITIONS THROUGH FRIDAY WITH MORNING FOG POSSIBLE WEDNESDAY AND
THURSDAY.  NEXT FRONT APPROACHES REGION LATE SATURDAY WITH CHANCE OF
THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 21, 4:16 AM EDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 AM EDT MON JUL 21 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
416 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS
WHICH MAY BE SEVERE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AND ISOLATED STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 6:06 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT MON JUL 21 2008

OHZ040-041-212245-
CARROLL OH-COLUMBIANA OH-
606 PM EDT MON JUL 21 2008

...THUNDERSTORMS MOVING THROUGH COLUMBIANA AND CARROLL COUNTIES...

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF SALEM...MOVING
EAST AT 27 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BEAVER CREEK STATE PARK...COLUMBIANA...EAST PALESTINE...EAST
  ROCHESTER...GUILFORD LAKE STATE PARK...HOMEWORTH...LEETONIA...
  LISBON...MILLPORT...SALEM.

WINDS MAY GUST TO 40 MPH.  WHEN THREATENING WEATHER APPROACHES, MOVE
INDOORS
Special weather statement, Jul 21, 6:51 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
651 PM EDT MON JUL 21 2008

OHZ057-058-068-212345-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
651 PM EDT MON JUL 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER EAST FULTONHAM...MOVING EAST AT
59 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VALLEY...BLUE ROCK STATE PARK...CALDWELL...CANNELVILLE...
  CHANDLERSVILLE...CUMBERLAND...DUDLEY...DUNCAN FALLS...EAST
  FULTONHAM...HIGH HILL...PHILO...RURALDALE...SARAHSVILLE...
  SUMMERFIELD AND WOLF RUN STATE PARK

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
AROUND 30 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 21, 6:54 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT MON JUL 21 2008

PAZ007-008-015-220000-
CLARION PA-MERCER PA-VENANGO PA-
654 PM EDT MON JUL 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...CLARION AND MERCER...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF STONEBORO...
MOVING EAST AT 29 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE...EMLENTON...KENNERDELL...KNOX...MERCER...MOUNT
  PLEASANT...OAKLAND...STONEBORO...VAN...IRON CITY...ALUM ROCK...
  ARTHURS...ASTRAL...BARKEYVILLE AND BARRS CORNERS

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
BETWEEN 30 AND 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 21, 7:15 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 PM EDT MON JUL 21 2008

OHZ041-PAZ020-021-029-WVZ001-220015-
ALLEGHENY PA-BEAVER PA-COLUMBIANA OH-HANCOCK WV-WASHINGTON PA-
715 PM EDT MON JUL 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...WASHINGTON...ALLEGHENY...BEAVER AND HANCOCK...

AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER EAST LIVERPOOL...MOVING EAST AT
34 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
AROUND 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALIQUIPPA...ALLISON PARK...BESSEMER...BLACKHAWK...CARNEGIE...
  DOWNTOWN PITTSBURGH...ECONOMY BORO...FOX CHAPEL...FRANKLIN PARK...
  HARSHAVILLE...IMPERIAL...LEECHBURG...MCKEES ROCKS...MCKEESPORT AND
  MONROEVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 21, 7:43 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT MON JUL 21 2008

OHZ049-050-059-WVZ003-220045-
BELMONT OH-HARRISON OH-JEFFERSON OH-OHIO WV-
743 PM EDT MON JUL 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT...HARRISON...JEFFERSON AND OHIO...

AT 741 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF PIEDMONT...MOVING
SOUTHEAST AT 43 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADENA...BELLAIRE...BRIDGEPORT...CADIZ...CLENDENING...DILLONVALE...
  FLUSHING...JUG RUN...MARTINS FERRY...NEW ATHENS...PIEDMONT...
  RAYLAND...SAINT CLAIRSVILLE...TILTONSVILLE AND YORKVILLE

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
BETWEEN AROUND 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.